Missouri, 2006

Damaging Wind in Missouri, September 22, 2006

September 22, 2006 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 22, 10:40 PM CST, 20 minutes earlier.

Area forecast discussion, Sep 22, 10:40 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1140 PM CDT FRI SEP 22 2006

...TORNADO WATCH 794 REMAINS IN EFFECT UNTIL 4 AM...

...UPDATED AVIATION SECTION...

.UPDATE...

A DRYLINE EXTENDED ROUGHLY ALONG A AIZ-SGF-UMN LINE AT 04Z. AN
OUTFLOW BOUNDARY/WEAK SURFACE TROUGH ALSO EXTENDED ACROSS THE
NORTHERN TIER OF COUNTIES IN ARKANSAS. LATEST LAPS ANALYSIS
INDICATED THAT STORMS WERE BECOMING MORE ELEVATED IN NATURE OVER
SOUTH CENTRAL MISSOURI. ALTHOUGH A TORNADO WATCH REMAINS IN EFFECT
THROUGH 4 AM...IT APPEARS THAT THE THREAT OF TORNADOES IS
DECREASING. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 70 MPH
APPEAR TO BE THE MAIN SEVERE THREATS FROM THESE STORMS. A FLASH
FLOOD THREAT WILL CONTINUE DUE TO REPEATED STORM MOVEMENT OVER THE
SAME LOCATIONS.

A COLD FRONT CURRENTLY ANALYZED FROM NEAR MKC SOUTH TOWARDS TUL HAS
SHOWN LITTLE MOVEMENT OVER THE LAST COUPLE OF HOURS. THIS FRONT IS
EXPECTED TO SLOWLY MOVE SOUTHEAST AFTER ABOUT 09Z AS UPPER LEVEL
SHORT WAVE ENERGY PROGRESSES INTO THE CENTRAL PLAINS. A LINE OF
THUNDERSTORMS IS EXPECTED TO DEVELOP ALONG THE FRONT AND PROGRESS TO
NEAR INTERSTATE 44 BY 15Z. WIND GUSTS TO 50 MPH AND HAIL TO THE SIZE
OF PENNIES APPEARS TO BE THE MAIN THREAT WITH THESE STORMS.

SCHAUMANN

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER
SOUTHWEST MISSOURI THROUGH ABOUT 09Z. WITH SOMEWHAT LIMITED
COVERAGE...WILL CARRY VCTS FOR THIS ACTIVITY. AFTER 09Z...A LINE OF
THUNDERSTORMS WILL DEVELOP AS A COLD FRONT PUSHES IN FROM THE
NORTHWEST. EXPECT A PERIOD OF MVFR WITH LOCAL IFR CEILINGS AND
VISIBILITIES AS THE STORMS PASS. WINDS WILL ALSO SHIFT TO THE WEST
WITH THE FRONTAL PASSAGE. SHOWERS AND MVFR CEILINGS WILL CONTINUE
INTO THE AFTERNOON BEHIND THE MAIN LINE OF STORMS. THE SHOWERS WILL
END BY SATURDAY EVENING WITH SKIES CLEARING.

SCHAUMANN

&&

.PREVIOUS DISCUSSION...

SEVERE AND POTENTIALLY TORNADIC STORMS DEVELOPED AHEAD OF BULGING
DRYLINE EARLY THIS AFTERNOON...IN VERY UNSTABLE AND STRONG SHEARED
AIRMASS EAST OF HIGHWAY 65. DATA FROM 16Z KSGF SOUNDING SHOWED LOW
LEVEL CAP ERODED BY 11 AM WITH 3600+ J/KG CAPE AND 0-3KM STORM
RELATIVE HELICITIES OVER 350 M2/S2. BY 230 PM MOST OF THE STORMS
WERE EXITING THE EASTERN PORTION OF THE WARNING AREA.

WITH DEWPOINT TEMPS STILL HOVERING IN THE LOWER/MID 60S ALONG AND
EAST OF A JOPLIN TO VERSAILLES LINE...AND UPPER LEVEL SHORTWAVE
STILL OUT TO OUR WEST...DO NOT THINK WE ARE TOTALLY IN THE CLEAR
JUST YET. HOWEVER...TORNADO THREAT HAS DECREASED SOMEWHAT WITH
VEERING LOW LEVEL WINDS AND SLIGHTLY DRIER AIR.

SHORT TERM (TONIGHT THROUGH SATURDAY)...

WILL MAINTAIN THUNDERSTORM CHANCES IN THE FORECAST WITH HIGHEST
CHANCES OVER THE EAST FOR TONIGHT AND SATURDAY. EXPECT TO SEE
ADDITIONAL STORMS DEVELOP AHEAD OF MAIN UPPER LEVEL TROUGH OVER THE
FOUR CORNERS REGION THROUGH THE EVENING AND EARLY MORNING. AS MAIN
TROUGH MOVES THROUGH THE AREA WITH SURFACE COLD FRONT...YET ANOTHER
ROUND OF STRONG TO SEVERE STORMS WILL BE POSSIBLE. EXPECT MAINLY A
STRAIGHT LINE WIND THREAT WITH THE LATER ROUNDS OF STORMS.

TERRY
&&

LONG TERM (SATURDAY NIGHT - THURSDAY)...
THIS PERIOD APPEARS TO BE QUIET IN THE WAKE OF OUR ONGOING STORM
SYSTEM.  COLD FRONT WILL SPREAD THROUGH A CANADIAN AIRMASS THAT WILL
SCOUR MOISTURE FROM THE DEEP SOUTH AND INTO THE GULF.  THIS WILL
LIMIT ANY POTENTIAL FOR ACTIVE WEATHER THROUGH TUESDAY NIGHT.  THERE
MAY BE A COUPLE OF WEAK DISTURBANCES MIGRATING THROUGH THE NORTHWEST
FLOW DURING THESE PERIODS...BUT WEAK LIFT AND LOW MOISTURE MAY ONLY
YIELD CLOUD COVER.

THE GFS SUGGESTS THAT A STRONGER WAVE COULD IMPACT THE REGION BY
WEDNESDAY.  MOISTURE WILL STILL BE LACKING HOWEVER BETTER LIFT WITH
THIS SYSTEM JUSTIFIES SOME CHANCE POPS FROM WEDNESDAY THROUGH
THURSDAY.  FOLLOWED THE MEX POPS NUMBERS WITH THESE PERIODS.  FALL
LIKE TEMPERATURES WILL BE OBSERVED THROUGH THE UPCOMING WORK WEEK
WITH HIGHS IN THE 70S AND 80S...AND LOWS RANGING FROM THE 40S TO THE
MID 50S.

CRAMER
&&

SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Sep 22, 11:00 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1200 AM CDT SAT SEP 23 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1205 AM CDT SAT SEP 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ISOLATED TORNADOES...
  DAMAGING WINDS IN EXCESS OF 60 MPH...AND HAIL UP TO THE SIZE OF
  QUARTERS.

AREAS AFFECTED AND TIMING:

  ALL OF THE MISSOURI OZARKS FOR THE REMAINDER OF TONIGHT.

  DISCUSSION:

  STRONG TO SEVERE THUNDERSTORMS CONTINUE TO MOVE INTO SOUTHERN
  MISSOURI FROM NORTHERN ARKANSAS. THESE STORMS WILL AFFECT
  AREAS SOUTH OF INTERSTATE 44. HAIL TO THE SIZE OF QUARTERS AND
  WIND GUSTS TO 70 MPH APPEAR TO BE THE MAIN SEVERE THREATS FROM
  THESE STORMS. ALTHOUGH THE THREAT FOR TORNADOES APPEARS TO BE
  DIMINISHING...A TORNADO OR TWO CANNOT BE RULED OUT.

  A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL THEN DEVELOP OVER
  SOUTHEAST KANSAS AND SOUTHWEST MISSOURI LATE TONIGHT. WIND GUSTS
  TO 60 MPH AND HAIL TO THE SIZE OF PENNIES WILL BE THE MAIN SEVERE
  THREATS FROM THESE STORMS.

  HEAVY RAINFALL LEADING TO LOCALIZED FLOODING WILL BE POSSIBLE
  ACROSS ALL OF THE OUTLOOK AREA FROM SOME OF THE HEAVIER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN ON SATURDAY
  AFTERNOON AND EVENING. PERSONS EAST OF HIGHWAY 65 CAN EXPECT HAIL
  UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS IN EXCESS OF 60
  MPH. A TORNADO OR TWO CANNOT BE RULED OUT.

  HEAVY RAINFALL LEADING TO LOCALIZED FLOODING WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH MID EVENING
  ALONG AND EAST OF A LINE FROM NEOSHO TO OSAGE BEACH. SPOTTERS AND
  EMERGENCY MANAGERS ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI
  SHOULD MONITOR THE DEVELOPMENT OF THIS SIGNIFICANT SEVERE WEATHER
  EVENT CLOSELY.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN/GAEDE

In the hours before

Local storm report, Sep 22, 6:53 PM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
753 PM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FLASH FLOOD      MYRTLE                  36.51N 91.27W
09/22/2006                   OREGON             MO   LAW ENFORCEMENT

            FLOODING OF LOW WATER CROSSING IN THE MYRTLE AREA.

&&

DSA
Special weather statement, Sep 22, 7:14 PM CST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
814 PM CDT FRI SEP 22 2006

MOZ104-230145-
TANEY-
814 PM CDT FRI SEP 22 2006

...SIGNIFICANT WEATHER ALERT FOR TANEY COUNTY UNTIL 845 PM CDT...

AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST
OF FORSYTH TO 7 MILES NORTHWEST OF OMAHA...OR ALONG A LINE EXTENDING
FROM 10 MILES SOUTHEAST OF FORSYTH TO 8 MILES SOUTHWEST OF BRANSON...
AND MOVING NORTHEAST AT 40 MPH.

PEOPLE IN SOUTHERN TANEY COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD THESE STORM BECOME SEVERE.

NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

IZZI
Local storm report, Sep 22, 7:52 PM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
852 PM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TORNADO          ST. JAMES               38.00N 91.61W
09/22/2006  F1               PHELPS             MO   NWS STORM SURVEY

            *** 2 INJ *** NUMEROUS LARGE TREES AND POWER LINES DOWN.
            CONSIDERALBE STRUCTURAL DAMAGE TO NUMEROUS BUILDINGS.
            SEMI TRUCK AND BUS OVERTURNED ON I 44 NEAR ST.JAMES.
            CONSIDERABLE DAMAGE REPORTED TO STRIP MALL IN TOWN AS
            WELL AS DAMAGE TO AN ELEMENTARY SCHOOL. 2 INJURIES.

&&

DSA
Special weather statement, Sep 22, 8:54 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
954 PM CDT FRI SEP 22 2006

MOZ104-230330-
TANEY-
954 PM CDT FRI SEP 22 2006

...SIGNIFICANT WEATHER ALERT FOR TANEY COUNTY UNTIL 1030 PM CDT...

AT 952 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
FORSYTH TO 14 MILES EAST OF TANEYVILLE...AND MOVING EAST AT 40 MPH.

PEOPLE IN TANEY COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PENNY SIZE HAIL IS EXPECTED WITH THESE STORMS.

IZZI
Local storm report, Sep 22, 9:57 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1057 PM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     TSTM WND DMG     ALTON                   36.69N 91.40W
09/22/2006                   OREGON             MO   LAW ENFORCEMENT

            TREES DOWN IN THE ALTON AREA BLOCKING ROADS. SOME TREES
            FAIRLY LARGE.

&&

DSA
Local storm report, Sep 22, 10:08 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1108 PM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 PM     HAIL             THAYER                  36.52N 91.54W
09/22/2006  E0.88 INCH       OREGON             MO   EMERGENCY MNGR

&&

DSA

The radar

The Springfield radar (KSGF), 92 km away, was scanning. The volume nearest the first event began at 04:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Taney

When
September 22, 11:00 PM CST
Where
Taney County, 2 mi NE of Protem
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.550, -92.817

Thunderstorm wind gusts downed trees along Highway U.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533240.